Alert archive / Wyoming / High Wind Watches in 2020
High Wind Watch 4, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Jan 31, 2020, 1:27 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 1, 2020, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 31, 2020, 1:27 PM MST (20:27 UTC)
- In effect from
- Feb 1, 2020, 8:00 AM MST
- Expired
- Feb 1, 2020, 2:12 AM MST
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2605 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Jan 31, 10:03 AM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Jan 31, 10:03 AM MST, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1003 AM MST Fri Jan 31 2020 .SHORT TERM...Today through Saturday night Issued at 345 AM MST Fri Jan 31 2020 High clouds and scattered mid clouds streaming from north to south this morning. Some lower clouds in the far west valleys, mainly from Jackson to Alpine. Breezy to windy areas over the south and central wind corridors as well as the Absaroka mountains and adjacent Cody foothills. Wide range of temperatures over the region. The weather will be dry today through Saturday night for most of the region. NW WY mountains will see some light snow or flurries at times today through tonight and then dry Saturday. Otherwise periods of high clouds today and tonight with less clouds for Saturday. Temperatures will be mild today where the wind occurs and in the mountains as warmer air aloft moves in today. Some snow covered valleys will be the colder places today due to the inversion. Wide range of low temps tonight with the milder lows where the wind blows. Snow covered valleys with no wind will be cold tonight. Highs on Saturday will be quite mild in the windy locations and where no snow cover exists over the north. Again, the snow covered valleys will see the colder highs. The other forecast issue is the potential for strong wind gusts in the Cody foothills tonight into Saturday morning with a second round Saturday night ahead of a cold front that moves in Sunday morning. Will keep the High Wind Watch going and let the day shift see another model run or two for a final decision. Otherwise, the wind corridor of the south and central will see windy conditions through Saturday night with gusts 35 to 45 mph. .LONG TERM...Sunday through Friday Issued at 345 AM MST Fri Jan 31 2020 Sunday the pattern will change as a significant trough, and associated cold front, move in from the north. Temperatures will be half the problem with this period as H7 temps start the day +5 in the south to -2 in the north. The cold front will quickly bring in - 14 degree temps at H7. For the northern portions of the area expect max temps to be early in the morning, while southern and some central areas will still receive some warming aided by the strong southwesterly winds coming ahead of the front. The second problem will be snow and snow amounts. As the trough digs over the Intermountain West a jet max will be exiting putting WY in the right rear quad for some enhanced lift over a fairly strong cold front Sunday evening. Models are currently indicating the cold air will outpace the precip so we expect snow to spread from northwest to southeast across both sides of the divide Sunday afternoon and overnight. A big question will be snow amounts in various upslope areas. The northeast flow is a good direction for the Lander Foothills but if strong enough could bring rain-shadowing to portions of the Wind River Basin. Easterly flow aloft is also not favorable for the Casper area. Snow will continue through the day Monday as the trough moves overhead. By Monday morning H7 look to be in the -18 to -20 range which will turn the precip into a much drier snow. Monday will be the period of heaviest snow for southern and central WY. Monday night will see the system begin its exit stage right with precip ending from to northwest to southeast through Tuesday morning. On Tuesday, behind this system, all of the new snow on the ground will help keep temperatures on the cold side. Morning lows Tuesday and Wednesday may drop into the single digits, and west of the Divide will see temperatures drop below zero. Wednesday is looking like another system will bring significant snow to western areas, and some for the north as well. This snow will last through Thursday. The good news is that temperatures across the board will finally start a slight warmup Wednesday into Thursday. && .AVIATION...18Z Issuance VFR conditions expected across the area through the TAF period. Most places will have a light wind today. However, KRKS, KCPR and KCOD will have gusty southwest to west winds through the period. Gusty winds will continue in vicinity of KPNA, before subsiding again by sunset as winds decouple. Periods of mid to high clouds will stream over the area today and tonight. A few showers will occur in vicinity of KJAC but should remain over the mountains for the most part. && .FIRE WEATHER... Issued AT 345 AM MST Fri Jan 31 2020 Dry weather will occur over most of the region. Scattered light snow or flurries will occur in NW WY today and tonight. Accumulations will be very light. Breezy to windy weather is expected today and tonight in the south and east central zones as well as in the Absaroka mountains and the adjacent Cody foothills. Smoke dispersal will be poor for most locations today. Saturday looks dry and milder with breezy to windy conditions in the same locations as today. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from this evening through Saturday morning for WYZ003. && SHORT TERM...AR LONG TERM...Hulme AVIATION...Hattings FIRE WEATHER...AR
Hazardous weather outlook, Jan 31, 3:16 AM MST, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 316 AM MST Fri Jan 31 2020 WYZ001>020-022>030-011200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 316 AM MST Fri Jan 31 2020 ...High Wind Watch in effect for the Cody Foothills Friday night and Saturday Morning... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Wind speeds will be on the increase this evening in the Cody Foothills and the Absaroka Mountains. Strong wind gusts will occur toward late evening and the overnight hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...Strong to possibly high wind is possible across the Cody Foothills. Sunday and Sunday night...Snow will develop over the north and spread south Sunday afternoon and night. Monday...Snow is likely over the entire area along with much colder temperatures. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any snowfall amounts. Team Riverton
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 1:12 PM MST | Winter Storm Watch | RIW | Big Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more | 40 hr |
| Jan 31, 1:27 PM MST | High Wind Warning | RIW | Fremont, Hot Springs, Natrona, Park, Sweetwater | 38 hr |
Nearby
High Wind Watches in Wyoming, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.